Tennessee, 2006

Damaging Wind in Tennessee, July 13, 2006

July 13, 2006 · NWS MRX · 1 event in 1 county or zone

Several trees and large limbs were reported down on roads in Big Ridge State Park and the surrounding vicinity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees and large limbs were reported down on roads in Big Ridge State Park and the surrounding vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 8:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 13, 8:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 AM EDT THU JUL 13 2006

.DISCUSSION...
SHOWERS AND THUNDERSTORMS OVER MIDDLE TENNESSEE AND CENTRAL KENTUCKY
WILL SLOWLY MOVE EASTWARD INTO THE WARM MOIST AIRMASS THAT INHABITS
TO FORECAST AREA.  CURRENT FORECAST APPEARS ON TRACK AND WILL NOT
UPDATE AT THIS TIME...HOWEVER WITH SOME MORNING WORDING WILL UPDATE
SHORTLY BEFORE NOON TO UPDATE WORDING.  ONLY AREA THAT MAY SEE SOME
CHANGES ARE ACROSS THE NORTHERN AREAS WHERE 50 POP MAY NEED RAISING
TO LOW LIKELY CATEGORY BUT WILL EVALUATE THAT AT THE NOON UPDATE.

.PREVIOUS DISCUSSION (ISSUED 305 AM EDT)...
CURRENT SURFACE ANALYSIS SHOWS A BERMUDA HIGH OVER THE WESTERN
ATLANTIC...WHICH CONTINUES TO PRODUCE A SOUTHWESTERLY FLOW ACROSS
THE FORECAST AREA. A WARM AND MOIST AIRMASS WAS IN PLACE OVER THE
REGION...WITH A QUASI-STATIONARY FRONT LOCATED ACROSS THE MIDWEST. A
WEAK UPPER-LEVEL SHORT WAVE IS PROGGED TO DEEPEN OVER THE OHIO RIVER
VALLEY TODAY...TRIGGERING SCATTERED CONVECTION ACROSS THE FORECAST
AREA LATER TODAY. LATEST MODEL RUNS INDICATE THAT THIS UPPER-LEVEL
SHORT WAVE WILL LINGER ACROSS THE APPALACHIAN REGION THROUGH
SATURDAY...SO WILL RAISE POPS A LITTLE FOR FRIDAY AND SATURDAY. THIS
SHORT WAVE SHOULD ALSO HELP NUDGE THE WEAK FRONT OVER THE MIDWEST
TOWARDS THE FORECAST AREA BY FRIDAY...BUT WEAK UPPER-LEVEL FLOW
SHOULD KEEP THE FRONT NORTH OF THE FORECAST AREA. AS A RESULT...A
TYPICAL SUMMERTIME AIRMASS WILL LINGER ACROSS THE FORECAST AREA
THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED DIURNAL CONVECTION
DEVELOPING EACH DAY.

AS FOR TEMPS...WILL GENERALLY CONTINUE WITH A PERSISTENCE FORECAST
THROUGH THE ENTIRE FORECAST PERIOD...AS THE LOCAL AIRMASS CHANGES
LITTLE INTO THE MIDDLE OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             90  72  90  72 /  40  40  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  88  71  88  71 /  50  50  40  30
OAK RIDGE, TN                       88  70  88  70 /  50  50  40  30
TRI CITIES AIRPORT, TN              86  67  86  67 /  50  50  40  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW
Hazardous weather outlook, Jul 13, 4:10 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT THU JUL 13 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-141000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
510 AM EDT (410 AM CDT) THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONT WILL MOVE INTO THE REGION TODAY...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.  A FEW OF THE STORMS
MAY BECOME SEVERE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND
DAMAGING WIND POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TYPICAL SUMMERTIME PATTERN WILL BE IN PLACE ACROSS THE AREA
THROUGH THE PERIOD...WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE FRIDAY THROUGH TUESDAY. A FEW STORMS
MAY INTENSIFY TO SEVERE LEVELS DURING THE AFTERNOON AND EVENING
HOURS...BRINGING THE POSSIBILITY OF DAMAGING WINDS...HAIL AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERALL...BUT MAY BE NEEDED
FOR ISOLATED SEVERE WEATHER REPORTS A FEW TIMES THROUGH THE REST OF
THIS WEEK AND INTO TUESDAY.

GH

The radar

The Knoxville radar (KMRX), 49 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 13, 12:00 PM EST
Where
Union County, 7 mi W of Maynardville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
DEPT OF HIGHWAYS
Coordinates
36.250, -83.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519249.